Heat, Trigg
- When
- August 26, 8:00 AM CST to August 27, 9:00 PM CST
- Where
- Trigg forecast zone
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 36.806, -87.873 (the zone’s center; the record gives no point)
Summer heat and humidity resulted in at least a couple cases of heat exhaustion. Afternoon high temperatures reached the mid 90's with peak heat indices near 105 degrees.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Summer heat and humidity resulted in at least a couple cases of heat exhaustion. Afternoon high temperatures reached the mid 90's with peak heat indices near 105 degrees. Two employees of the Land Between The Lakes National Recreation Area, located between Kentucky Lake and Lake Barkley, got moderate to severe cases of heat exhaustion while at work. The employees spent too much time in direct sunlight during the hottest time of day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 26, 2:17 AM CST, 5 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 317 AM CDT TUE AUG 26 2003 FORECAST CHALLENGES ARE MAINLY WITH PRECIPITATION CHANCES FROM TODAY INTO THE WEEKEND. 850 MB CHART FROM 00Z INDICATES A LOT OF MOISTURE SLOWLY HEADING NORTH AS WINDS BECOME MORE SOUTHERLY AHEAD OF PLAINS SHORT WAVE. AT THE MOMENT IT APPEARS THAT SOUTHEAST MISSOURI WILL HAVE DEEPER MOISTURE THAN THE REST OF THE AREA. FORECAST SOUNDINGS FROM THE ETA MODEL HAVE CAPE VALUES ABOVE 4000 J/KG WITH CONVECTIVE TEMPERATURE AT 93 DEGREES IN SEMO. WITH THE INCREASE IN MOISTURE HAVE INCREASED CLOUD COVER AND INTRODUCED A SLIGHT CHANCE OVER PORTIONS OF SEMO. THIS SHOULD BE DIURNALLY DRIVEN...SO ENDING THIS EVENING. AS FOR TEMPERATURES...GUIDANCE IS VERY CLOSE...BUT WITH ADDITIONAL MOISTURE EXPECT CU TO DEVELOP OVER MOST AREAS TODAY AND THIS MAY KEEP TEMPERATURES A DEGREE OR TWO BELOW GUIDANCE. DEW POINTS WILL INCREASE TODAY WITH SOUTHWEST WINDS...LOW TO MID 70S BY EVENING. HEAT INDEX VALUES MAY CLIMB TO JUST ABOVE 105...BUT FOR A SHORT PERIOD. WILL HEADLINE IN FORECAST AND HAZARDOUS WEATHER OUTLOOK. SOUNDINGS ACROSS THE CWA INDICATE MOISTURE INCREASES AT JUST ABOUT ALL LEVELS BY WEDNESDAY...WITH THE THE MOISTURE SPREAD MORE EVENLY ACROSS THE CWA...KEPT CHANCES FOR AFTERNOON THUNDERSTORMS EVERYWHERE. BOTH GFS AND ETA ARE IN CLOSE AGREEMENT WITH A WEAK FRONT MOVING SOUTH TO ABOUT SALEM ILLINOIS BY WEDNESDAY EVENING. ALTHOUGH DIFFICULT TO TIME ANY SHORT WAVES IN THIS PATTERN...WILL KEEP A CHANCE OVERNIGHT WEDNESDAY BASED ON FRONT BEING A WEAK SOURCE OF LOW LEVEL CONVERGENCE. FRONT WASHES OUT DURING THE DAY ON THURSDAY...BUT WITH AMPLE MOISTURE...AGAIN DIURNALLY DRIVEN THUNDERSTORMS A POSSIBILITY. DIGGING SHORT WAVE FORECAST TO MOVE INTO THE PLAINS ON FRIDAY AND THIS WILL PUSH NEXT COLD FRONT INTO THE REGION. AFTER THAT ECMWF AND GFS HINT THAT THIS MAY BE SLOW TO MOVE THROUGH THE REGION...SO NO CHANGES TO THE EXTENDED PACKAGE. GUIDANCE HANDLING THIS WEEKS HEAT BETTER THAN LAST WEEK AS TEMPERATURES ARE CLOSE BETWEEN MAV AND LOCAL TEMPERATURE COMPUTATIONS. .PAH...NONE. SPODEN
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-271000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PADUCAH KY 517 AM CDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT TEMPERATURES WILL REACH THE MIDDLE 90S ACROSS MUCH OF THE REGION TODAY. HUMIDITY LEVELS ARE EXPECTED TO INCREASE DURING THE DAY WHICH WILL PRODUCE HEAT INDICES RANGING FROM 100 TO 107 DEGREES THIS AFTERNOON. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST MISSOURI THIS AFTERNOON...THEN DISSIPATE THIS EVENING. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN AS THE STORMS WILL MOVE SLOWLY TO THE NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT AND HUMIDITY WILL CONTINUE INTO AT LEAST WEDNESDAY. HEAT INDICES WILL TOP 100 DEGREES IN SOME AREAS DURING THE AFTERNOON HOURS. THERE WILL ALSO BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AS THE WEEKEND APPROACHES. MOST OF THE ACTIVITY WILL BE DURING THE AFTERNOON AND EVENING HOURS THROUGH FRIDAY...AFTER THAT THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUES UNTIL EARLY SUNDAY. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AS THE STORMS WILL MOVE SLOWLY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPODEN...CORRECTED DAY SEVEN
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-261715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 644 AM CDT TUE AUG 26 2003 ...HEAT INDICES MAY REACH 107 THIS AFTERNOON... MOISTURE WILL BE ON THE INCREASE DURING THE DAY TODAY. THIS...COMBINED WITH HIGH TEMPERATURES IN THE MIDDLE 90S...WILL PRODUCE HEAT INDEX VALUES RANGING FROM 100 IN SOUTHWEST INDIANA TO AROUND 107 IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON. THE HEAT AND HUMIDITY CAN BE DANGEROUS. ATTEMPT TO LIMIT YOUR OUTDOOR ACTIVITIES TO THE EARLY MORNING OR EVENING HOURS IF POSSIBLE. IF YOU ARE GOING TO BE OUTSIDE TODAY...WEAR LOOSE FITTING...LIGHTWEIGHT...LIGHT COLORED CLOTHING. DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC FLUIDS. TRY TO SPEND MORE TIME IN AIR CONDITIONED LOCATIONS. SPODEN
The national radar mosaic for the moment the first event began.
22 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378194, 5378195, 5378196, 5379687, 5379688, 5379689, 5379690, 5379691, 5379692, 5379693, 5379694, 5379695, 5379696, 5379697, 5379698, 5379699, 5379700, 5379701, 5379702, 5379703, 5379704, 5379705.